42-year-old Lynsay McAvoy, a beautician from Scotland and mom of three, weighed just 112 pounds in April 2022 but thought she would look better a few pounds lighter.
Said McAvoy during an interview:
At the time I was looking to lose a bit of weight on my stomach, which is ridiculous because I didn’t have weight to lose. But I was unhappy with how my body looked.
She found a “skinny jab” drug advertised on the internet as GLP-1 RA, a class of drugs known as Glucagon-like peptide-1 agonists. Originally intended to treat diabetes, they suppress the user’s appetite and are often prescribed by doctors to help patients lose weight. Legitimate versions of the drug are sold under the brand names Ozempic and Wegovy and require a prescription.
McAvoy purchased the drug from an unverified seller whom she knew nothing about. “I didn’t look into it, I just trusted this person,” she said.
While legitimate versions of the medication are intended to be injected once per week, she was instructed to inject the once drug each day. She followed the regimen for two months without incident and lost seven pounds.
However, after purchasing a second batch online, she suffered a severe reaction immediately upon administering the first shot.
Within seconds my tongue was really itchy — it was swelling up. Then my eyeballs began to burn. I could hardly open my eyes, they hurt so much. My heart started beating really fast and sweat was just pouring off me. I remember being on all fours and my heart felt like it was about to explode, I knew something wasn’t right. I thought I was dying.
McAvoy woke up on her bathroom floor after falling and hitting her head against a wall, dislocating her jaw and rendering her unconscious.
I had no idea where I was. I couldn’t remember lying down, I didn’t know what was going on.
The next thing I remember waking up on the living room floor then the dining room floor and have no memory getting between the rooms. The last time I woke up I managed to get my phone and ring the ambulance and my mom who lives on the next street.
She was rushed to the hospital, where she was informed that she was in the latter stages of anaphylactic shock.
She said tests were run on the medication she used, but “they couldn’t identify anything that was in it.”
McAvoy is urging others to avoid dubious injectables:
I was terrified, I felt ashamed I’m a single mom with three kids. I should’ve known better.
Everybody is so obsessed with their body appearance and I definitely fell into that category, and they’re completely taken advantage of. Absolutely do not do it, there’s nothing positive that can come out of it.